Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 55, NWS State College, PA

May 16, 2025McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 16, 2025, 5:44 AM EDT for McKean County, Warren County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 5:44 AM EDT (09:44 UTC)
Expired
May 16, 2025, 6:30 AM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:45 AM EDT, 59 minutes earlier.

Area forecast discussion, May 16, 4:45 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
445 AM EDT Fri May 16 2025

.SYNOPSIS...
* Periods of rain and thunderstorms through Saturday with some
  potential for localized damaging winds and flooding downpours
* Temperatures trend warmer Friday and Saturday with a notable
  uptick in humidity to end the week
* Breezy, cooler, and much drier (less humid) end to the weekend
  with rain-free conditions into early next week

&&

.NEAR TERM /THROUGH TONIGHT/...
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise across the central and eastern
portion of the forecast area. Will be considering SPS/DFA based on
latest ASOS/RWIS visibility trends.

Overnight convection/MCS has been confined largely to the Lake Erie
vicinity. Although the intensity varies from model to model, the
latest hires guidance is in agreement with convection expanding to
the southeast across the Allegheny Front through 12Z/8AM and
eventually shifting eastward across central PA through midday.

We are monitoring storm clusters tracking southeast from near Erie,
PA. Brief gusty winds and small hail may be possible for the next
hour or so with this cell as it continues to move southeast toward
Warren County. Additional thunderstorms may develop later this
morning along/ahead of the MCS, but the overall environment should
remain unsupportive of an organized severe threat. Therefore, a
watch is not anticipated per recent SPC MCD #804.

A Flood watch remains in effect for Somerset and Bedford counties,
although confidence in heavy rain potential has been steadily
decreasing early this morning based on short term model and
radar trends.

In the wake of the AM convection, the afternoon t-storm setup looks
more nebulous given the absence of a strong forcing mechanism. There
will be plenty of instability available (MLCAPE 1000-2000 J/kg) with
cloud breaks yielding strong sfc heating within a very moist (mid-
summerlike) boundary layer comprised of Td in the 65-70F range over
south central PA. The lack of deep layer shear suggests the primary
threat this afternoon could be isolated downburst wind gusts/hail or
drenching downpours which could result in localized flooding --
particularly in areas that have been hit the hardest over the last
few days. Max temps will be +7-15 degrees above mid May climo with
highs in the 75-85F range.

While the D1 SLGT risk outlook area covering south central PA does
capture the best (albeit isolated) strong/severe storm potential
prior to 00Z/8PM, one has to think that it may be drawn with eye
toward downstream evolution of projected bowing segment tracking
eastward from the Ohio Valley late tonight into the predawn hours
Saturday (00-12Z Saturday window). This area appears to be on the
far northern periphery of whatever linear feature emerges based on
recent HRRR/RRFS model runs. Therefore, the precip fcst for tonight
is highly uncertain. Lows tonight in the 55-65F range will be very
mild at +15-20F above the historical average.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will traverse the CWA by Saturday evening and likely be
accompanied by scattered showers and few t-storms. The best svr
potential will be ahead of the front over the eastern 1/4 of the
forecast area where the HREF shows best instability collocated with
more favorable 0-6km shear profiles. SPC expanded the SLGT risk
farther to the north with the initial D2 outlook, however there
remains some questions around the quality of the much weaker
buoyancy vs. Friday. The strong shear could offset that to some
extent, and cooling temps aloft could help in increasing the
potential for strong/damaging wind gusts.

A cooler, cyclonic/NW flow pattern persists for the remainder of the
weekend. Sunday looks rather breezy with frequent 25-35 mph wind
gusts. Max temps cool down by ~10 degrees across the board day over
day with fcst highs in the 60-75F range. There may even be some
lingering or diurnal showers Sunday PM especially in the northern
tier beneath the pocket of coldest temps aloft. NW breeze should
gradually weaken Sunday night with lows in the 45-55F range or
within a few degrees of climo.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry conditions continue into the beginning of the long-term period
as an upper-level ridge supplies fair conditions through Tuesday
afternoon. Increasing moisture on Tuesday leads to a notable uptick
in cloud cover for the second half of the day for most, especially
across the Laurel Highlands as the next system pulls closer to the
region. Temperatures for Monday and Tuesday are expected to trend
slightly below seasonal averages, especially during the daytime
hours.

Model guidance promotes two different solutions for the area of low
pressure approaching central Pennsylvania in the late Tuesday/early
Wednesday timeframe. ECMWF/GDPS guidance tend to keep the
approaching area of low-pressure west of the area for quite longer
and does keep highest chances for precipitation until Wednesday
afternoon/evening. Recent GFS/UKMET guidance outline a solution
where the surface low-pressure dive further south and station over
MD by Wednesday morning, allowing for precipitation chances to
increase Tuesday night into Wednesday morning across the area. Given
some model differences, have stuck close to NBM guidance while also
trimming back timing on precipitation slightly due to some low-level
drier air in place. After precipitation onset, generally expect
showers to continue through the end of the long-term period given
favorable moisture and lift associated with the area of low-
pressure.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Fog and lowered cigs starting to affect multiple TAF sites as
temperatures cool over moist ground/lower levels. Once formed expect
conds to persist much of the overnight.

Next concern for overnight will be a line of thunderstorms that are
expected to move through the region in the 09-14Z timeframe. PROB30
groups have been added to all sites except MDT and LNS to highlight
the most likely timeframe for impacts. These thunderstorms will
likely be weakening as they move in from the west and encounter a
more stable environment, but we can't rule out a few strong wind
gusts, especially at western airfields.

Conditions gradually improve during the late morning Friday behind
the line of storms, but additional thunderstorms will likely develop
Friday afternoon/evening.

Outlook...

Sat...Showers/storms especially in the afternoon. West winds
gusting 30-35 kts.

Sun...Some improvement, as a series of cold fronts move
southeast of the area.

Mon...Mainly dry with VFR conditions.

Tue...VFR with scattered showers across the west late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
A flood watch is in effect form late tonight through Friday morning
for Somerset and Bedford counties.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Beaty
AVIATION...Bauco/Gartner
Hazardous weather outlook, May 16, 3:14 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
314 AM EDT Fri May 16 2025

PAZ004-005-010-011-170715-
Warren-McKean-Elk-Cameron-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

An isolated strong to severe thunderstorm with brief heavy rain,
gusty winds and hail is possible this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-035-036-049-050-052-056>059-063>066-170715-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Northumberland-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.

A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-170715-
Somerset-Bedford-
314 AM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.

A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-037-041-042-045-046-051-053-170715-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Columbia-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Isolated strong to severe thunderstorms with locally heavy downpours
may develop this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.

Strong to severe thunderstorms are also possible on Saturday, mainly
west of State College.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 16, 5:22 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
522 AM EDT Fri May 16 2025

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-161215-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
522 AM EDT Fri May 16 2025

...AREAS OF DENSE FOG AND LOW VISIBILITY EARLY THIS MORNING...

Areas of dense fog and low visibility below one-half mile could
make driving conditions hazardous through 8AM. If driving, slow
down and leave plenty of distance ahead of you. Be prepared for
changing visibility and increased travel times.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:56 AM EDTSevere Thunderstorm WarningCTPWarren49 min
May 16, 9:08 AM EDTFlash Flood WarningCTPLycoming2 hr
May 16, 2:55 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon50 min
May 16, 3:27 PM EDTTornado WarningCTPHuntingdon, Mifflin33 min
May 16, 3:43 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin47 min
May 16, 4:18 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin57 min
May 16, 4:30 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry75 min
May 16, 4:55 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton35 min
May 16, 5:01 PM EDTSevere Thunderstorm WarningCTPAdams, York89 min
May 16, 5:24 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry66 min
May 16, 5:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry38 min
May 16, 6:01 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Perry, York44 min
May 16, 6:09 PM EDTFlash Flood WarningCTPCumberland, Dauphin2 hr
May 16, 7:32 PM EDTSevere Thunderstorm WarningCTPWarren58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.